Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Prilosec, GERD, and Hiatal Hernia

07/26/2005

Question:

A year ago when my daughter was 16 she had an upper GI and was diagnosed with a hiatal hernia and GERD. She was told to take one Prilosec per day indefinately. She weighs 88 pounds (5`4" tall)and is trying to gain weight but she gets full very quickly and lately complains of constipation despite a high fiber diet. Her physician said she can continue to take Priolosec for years, but we are concerned about side effects since she suffers from chronic headaches and frequent constipation. Should she stop taking the Prilosec for a few weeks to see how she does without it? Can the Priolosec cause her to feel full after a small meal? At her weight, should the dosage be reduced?

Answer:

Gastro esophageal reflux disease (GERD) occurs when a ring of muscle at the bottom of the esophagus called the lower esophageal sphincter (LES) does not close correctly and allows stomach contents to leak into the esophagus.

A hiatal hernia occurs when the LES rises above the diaphragm (the muscle wall that separates the stomach from the heart and lungs). When this happens, it can predispose a person to develop GERD. This occurs because normal breathing causes the area above the diaphragm to have a slightly lower pressure than the area below the diaphragm. When the LES moves above the diaphragm, the lower pressure in the thoracic cavity can actually draw stomach acid up into the esophagus.

Prilosec belongs to a class of drugs called protein pump inhibitors (PPI). Another name for Prilosec is omeprazole. The PPI's are commonly used to treat ulcers and GERD. The stomach is lined with millions of cells that secrete acid through special "pumps." Proton pump inhibitors block these pumps and decrease the amount of acid in the stomach.

Both headache and constipation have been reported in patients taking omeprazole. Headache occurs in about 6.9% of patients taking the medication. Constipation occurs in about 1.1% of patients taking the medication. Other commonly reported side effects include diarrhea, nausea, stomach pain, and dizziness. The feeling of fullness is not typically reported with omeprazole. It is possible that the feeling of fullness is due to GERD or to the hiatal hernia.

Omeprazole is approved for use in children over two years of age. Based on your daughter's weight of 88 pounds, the package insert recommends a dose of 20mg daily for (GERD). Your physician has determined an appropriate dose of omeprazole based on his knowledge and judgment of your daughter's condition. You do not state her current dose, but it is not the purpose of this service to second guess the decisions of the physician managing her care.

The treatment for GERD caused by a hiatal hernia often requires long-term management. The PPI's are the preferred medicines for this condition. Additional treatment options include: H2 blockers, like famotidine - Pepcid® or ranitidine - Zantac®, prokinetic agents like Metoclopramide - Reglan®. Behavioral treatments include eating small meals, avoiding food 3 hours before going to bed, and elevating the head of the bed. Other behavioral methods may apply to your condition, and you may want to discuss these with your doctor.

I can not recommend stopping any prescription medication for a few weeks without first discussing this with the doctor. It also is important that the doctor know that she is having side effects that may be related to the drug. It is important to discuss all of your concerns about your daughter's disease and its treatment with your personal physician as soon as possible. Seeking a second opinion is always an option.

This response was prepared in part by Jessica Agne, while she was a Pharm D Candidate at the University Of Cincinnati College Of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati